Alert archive / Missouri / River Flood Warnings in 2022

River Flood Warning 51, NWS Kansas City, MO

May 31, 2022Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this river flood warning at May 31, 2022, 11:17 PM CDT for Bates County, Cass County, Henry County, Missouri. It took effect at Jun 1, 2022, 7:00 AM CDT. It was in force for 66 hr.

The area

The counties it named.

The facts

Issued
May 31, 2022, 11:17 PM CDT (04:17 UTC)
In effect from
Jun 1, 2022, 7:00 AM CDT
Expired
Jun 4, 2022, 1:17 AM CDT
In force
66 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 43 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Grand River near Urich (URHM7). The gauge peaked at 26.15 ft at Jun 1, 2022, 9:00 PM CDT.

actionminormoderate102006/0106/0206/0306/0406/05
Action stage
21 ft
Minor stage
24 ft
Moderate stage
26 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 31, 6:29 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 31, 6:29 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Tue May 31 2022

.Discussion...
Issued at 334 PM CDT TUE MAY 31 2022

Key Messages:

- Scattered showers and thunderstorms will continue across east
central Kansas through west central and northwest Missouri through
the afternoon hours ahead of a frontal boundary slowly sagging into
the northwest corner of Missouri.

- The threat of strong to severe thunderstorms will return later
this afternoon and persist well into the evening hours. Main threats
will be focused in areas south and east of a line from Kansas City
to Kirksville. The primary threats associated with the storms this
afternoon will be torrential rain, large hail, and damaging winds.

Discussion:

Looking at the big picture, water vapor imagery shows us that the
CONUS is dominated by a somewhat amplified pattern, with a trough
stretched out from the Great Basin into the Upper Great Lakes,
where the leadings shortwave trough is spinning its way slowly north
into Canada. The leading shortwave brought some cooler air to the
plains, forcing a frontal boundary south across the plains states
over the past couple of days, with the boundary currently wallowing
in the far northwest tip of Missouri. Thunderstorm activity along
the front last night has slowly settled southeast though the morning
and early afternoon hours as the outflow from storms pushed the
effective frontal boundary southeast. This resulted in several areas
of flooding through the day as some areas on the northwest of KC
picked up over 5 inches of rain. Further south, rainfall totals
arean't quite as high, but still in excess of 2 inches in many
areas.

For the rest of the day and overnight hours...we will be watching
the continuing activity moving from west central MO into central MO,
while also watching for redevelopment of storms along the effective
frontal boundary, which is roughly stretched from Butler MO
northeast to around Moberly MO. Storms developing south and east
of the effective boundary this afternoon have the best chance for
severe weather, as the southerly winds advect in fresh moist air
and instability. Large hail and damaging winds are the main
threats with the stronger storms this afternoon, but with
precipitable water values around 1.8 inches across the region,
torrential rain will be concern with all the storms today and
tonight. Central Missouri should be able to handle the heavy rain
with out too much flooding, but the areas of east central Kansas
and west central Missouri, that received heavy rain earlier in
the day, will be under threat from more flooding. So, while the
strongest storms area expected ahead of the boundary, in areas
from west central to central Missouri late this afternoon and
evening, we do expect the nocturnal jet to develop this evening
and help push convective activity back to the north. This may
result in more flooding in areas that got significant rain
earlier today. Thus, we will be continuing the Flood Watch for
those areas through 12Z Wednesday.

Otherwise for Wednesday, we will be watching the secondary
shortwave, currently in the base of the trough in the Great Basin,
which will open up and advect across the Central Plains. This is
expected to result in yet another round of rain Wednesday, as
showers and thunderstorms develop to our west in central Kansas and
move across Missouri Wednesday afternoon and evening. That said,
current forecast precipitation totals don't look too threatening,
and severe weather chances look non-existent.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 624 PM CDT TUE MAY 31 2022

An additional round of showers and thunderstorms is expected to
move into the area in the next couple hours. Impacts will
primarily be for MKC and IXD, but MCI also has the potential to
see a few nearby thunderstorms. Thunderstorm activity is expected
to shift south after midnight, however shower activity is
expected to remain through the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday morning for KSZ025-057-060-103>105.

MO...Flood Watch through Wednesday morning for MOZ028>030-037-038-
     043>045-053-054.

&&

Discussion...Cutter
Aviation...HB
Hazardous weather outlook, May 31, 4:52 AM CDT, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
452 AM CDT Tue May 31 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
452 AM CDT Tue May 31 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and thunderstorms today with a few severe
 thunderstorms possible later this afternoon and this evening mainly
 along and south of the Missouri River.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:26 PM CDTAreal Flood WarningEAXCass, Jackson, Johnson, Lafayette, Ray18 hr
May 31, 11:31 PM CDTFlash Flood WarningEAXCooper, Howard, Johnson, Lafayette, Pettis, Saline8 hr
Jun 1, 12:59 AM CDTSevere Thunderstorm WarningEAXBates46 min
Jun 1, 1:41 AM CDTSpecial Weather StatementEAXBates34 min
Jun 1, 1:58 AM CDTFlash Flood WarningEAXCooper, Henry, Johnson, Pettis6 hr
Jun 1, 3:02 AM CDTRiver Flood WarningEAXJohnson, Pettis29 min
Jun 1, 3:02 AM CDTRiver Flood WarningEAXCooper, Saline5 days
Jun 1, 3:13 AM CDTRiver Flood WarningEAXJohnson, Pettis46 hr
Jun 1, 3:18 AM CDTRiver Flood WarningEAXCooper48 hr
Jun 1, 4:12 AM CDTRiver Flood WarningEAXCooper41 hr
Jun 1, 7:28 AM CDTAreal Flood WarningEAXCooper, Howard, Johnson, Lafayette, Pettis, Saline26 hr
Jun 1, 7:30 AM CDTAreal Flood WarningEAXCooper, Henry, Johnson, Pettis26 hr
Jun 1, 9:45 AM CDTRiver Flood WarningEAXCooper, Howard42 hr
Jun 1, 12:16 AM CDTSevere Thunderstorm WarningEAXLinn44 min

Nearby

River Flood Warnings in Missouri, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.